Alert archive / California / Tornado Warnings in 2006

Tornado Warning 1, NWS Sacramento, CA

February 28, 2006Solano County, California

NWS Sacramento, CA issued this tornado warning at Feb 28, 2006, 9:30 AM PST for Solano County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2006, 9:30 AM PST (17:30 UTC)
Expired
Feb 28, 2006, 10:00 AM PST
In force
30 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Solano County, CA

The radar

The Sacramento radar (KDAX), 44 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KSTO 281731
TORSTO
CAC095-281800-
/O.NEW.KSTO.TO.W.0001.060228T1730Z-060228T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST TUE FEB 28 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SOLANO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...SUISUN CITY...FAIRFIELD AND          
  INTERSTATE 80

* UNTIL 1000 AM PST

* AT 928 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SUISUN
  CITY...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUISUN CITY AND FAIRFIELD BY 935 AM PST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3818 12219 3807 12201 3833 12185 3835 12196

$$

HS
1 follow-up statement
000 
WWUS56 KSTO 281748
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
946 AM PST TUE FEB 28 2006

CAC095-281800-
/O.CON.KSTO.TO.W.0001.000000T0000Z-060228T1800Z/
SOLANO CA-
946 AM PST TUE FEB 28 2006

...A TORNADO WARNING CONTINUES UNTIL 1000 AM PST FOR SOUTHERN SOLANO
COUNTY...

AT 945 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHEAST OF 
SUISUN CITY AND NEAR HIGHWAYS 12 AND 113...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  CENTRAL SOLANO COUNTY AT 1000 AM PST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3818 12219 3807 12201 3818 12172 3835 12183

$$

HS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 28, 9:20 AM PST, 10 minutes earlier.

Area forecast discussion, Feb 28, 9:20 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 AM PST TUE FEB 28 2006

.DISCUSSION...

.UPDATE...
WELL DEFINED UPPER LOW/VORT MAX WILL MOVE THROUGH NORTHERN
CALIFORNIA TODAY.  THERE IS A BOUNDARY MOVING INTO CENTRAL
CALIFORNIA KICKING UP THUNDERSTORMS. CONVECTIVE SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE INTO THE SACRAMENTO VALLEY LATE
THIS MORNING/EARLY AFTERNOON.  H5 COLD POOL -30C COMBINES WITH UPPER
LOW/VORT MAX FOR THE POTENTIAL OF HAIL AND GUSTY WINDS WITH ANY
THUNDERSTORMS.  OROGRAPHIC SHOWERS CONTINUE IN THE
MOUNTAINS...HOWEVER ADDITIONAL ACCUMULATIONS WILL BE SPOTTY. WILL
CANCEL THE ADVISORIES FOR SHASTA COUNTY AND PLUMAS/LASSEN PARK...BUT
LEAVE A WINTER WX ADVISORY UP FOR THE WEST SLOPE OF THE NORTHERN
SIERRA UNTIL 4 PM.  NEXT FRONT APPROACHES TOMORROW AND WILL LIKELY
SPREAD MORE VALLEY RAIN AND MOUNTAIN SNOW ACROSS THE REGION
TOMORROW NIGHT.  SG

.PREVIOUS DISCUSSION...
COLD FRONTAL RAIN BAND MOVED ACROSS NORCAL OVERNITE AND REMNANTS OF
FRONTAL PCPN CURRENTLY AFFECTING THE EXTREME SERN PORTION OF OUR
FORECAST AREA IN SRN TUOLUMNE CO...AND WILL BE MOVING ACROSS
YOSEMITE NP THRU 15Z. IN WAKE OF COLD FRONT...DRY SLOT HAS SPREAD
OVER NORCAL AS OFFSHORE UPPER LEVEL TROF HAS PUSHED CLOSER TO THE CA
COAST AND PUSHED UPPER JET EWD. THIS HAS SHUNTED SUBTROPICAL
MOISTURE SE OF OUR FORECAST AREA. BEHIND THE FRONT...SNOW LEVELS
BEGINNING TO LOWER...ALTHO PCPN IS ALSO BEGINNING TO WIND DOWN.

UPPER LEVEL TROF LOCATED JUST OFF THE CA COAST WILL MOVE ACROSS
NORCAL TODAY. CUMULIFORM CLOUDS OFF THE COAST INDICATE A COLD AND
UNSTABLE AIR MASS WITH GOES LIS CLOSE TO -3 IN THE CENTER OF THE
UPPER LOW...AND THIS AIR MASS WILL MOVE OVER NORCAL TODAY. 12Z KOAK
SOUNDING SHOWS LI OF -4 THIS MORNING. MODEL INSTABILITY PROGS
INDICATE CENTRAL VLY WILL BECOME QUITE UNSTABLE THIS AFTN...WITH
NAM/GFS MODELS PUTTING CAPE BULLS-EYE OVER SACRAMENTO AREA. SHOWERS/
THUNDERSTORMS OVER NORCAL TODAY LIKELY TO CONTAIN SMALL HAIL OR
SLEET. ALTHOUGH OROGRAPHICS FOR THE SIERRA NEVADA WEAKEN...700 MBS
WINDS DECREASE FROM 40-50 KTS TO 15-35 KTS TODAY...SWLY FLOW WILL
CONTINUE AHEAD OF THE TROF AND WILL CONTINUE UPSLOPE FLOW OVER
SIERNEV. THUS...SHOWERS SHOULD BECOME NUMEROUS AGAIN OVER THE
SIERNEV. HOWEVER...QPF WILL BE MUCH LIGHTER WITH AMOUNTS RANGING
FROM 3 TO 7 TENTHS OVER THE SIERNEV...AND A COUPLE OF TENTHS IN THE
VLY. HOWEVER...WITH CONVECTION...AMOUNTS CAN VARY GREATLY.

THE NEXT ROUND OF PCPN IS EXPECTED OVER NORCAL WED NITE AND INTO THU
AS ANOTHER UPPER LOW FROM THE GULF OF AK ROTATES A STRONG VORT LOBE
ACROSS THE AREA. THIS LOW IS FORECAST TO TAP A TPW PLUME BETWEEN .70
TO .80 TENTHS OF AN INCH...MUCH WETTER THAN LAST WEEKENDS STORM...
AND WITH COLDER 700 MBS TEMPS FROM -12 TO -14 DEG C...WE EXPECT AN
INCREASE IN THE DENDRITIC GROWTH OF ICE CRYSTALS AND PILES OF FINE
POWDER FOR THE SIERRA. THIS IS ESPECIALLY SO AS COLDER SHORT WAVES
ROTATE AROUND THIS SAME LOW THRU FRI...BRINGING WAVES OF PCPN TO
NORCAL. WITH LOW SNOW LEVELS...WE MAY NEED TO ISSUE WINTER STORM
WATCH FOR THE MTNS IN NEXT FORECAST PACKAGE.

MAYBE A BRIEF BREAK IN THE WET WX ON SAT...WITH MEDIUM RANGE MODELS
FORECASTING STILL ANOTHER UPPER LOW FROM THE GULF OF AK DROPPING SWD
AND BRINGING MORE PCPN TO NORCAL.

&&

.AVIATION...
UPR TROF OVR NORCAL WITH SCT MVFR AND WDLY SCT IFR CONDS IN SHRA
WITH SHSN ABV 035. ISOLD -TSRA OR -TSRAGS PSBL WITH GSTY SFC WNDS.
AMS BCMG STBL AFT 03Z WED. MNLY VFR CONDS THRU 00Z THU EXC AREAS IFR
CONDS OVR CSTL MTNS AND SHASTA CO IN -RA WITH -SN ABV 025.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR WEST SLOPE
NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Feb 28, 7:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE FEB 28 2006

CAZ013>019-063-064-066>069-011500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD AND UNSTABLE AIR MASS WILL MOVE OVER THE INTERIOR OF NORTHERN
CALIFORNIA TODAY. THIS WILL CAUSE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...BUT PRECIPITATION AMOUNTS WILL GENERALLY BE MUCH
LESS THAN YESTERDAY...AND THERE WILL BE LESS RUNOFF. SNOW LEVELS
WILL LOWER TO AROUND 3000 FEET WHICH WILL ALSO REDUCE RUNOFF.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A COLD AND UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE INTERIOR
OF NORTHERN CALIFORNIA. THERE MAY BE SEVERAL PERIODS OF SIGNIFICANT
SNOWFALL OVER THE MOUNTAINS WEDNESDAY NIGHT AND INTO FRIDAY...AND
AGAIN SUNDAY AND MONDAY. STRONG GUSTY WINDS ARE POSSIBLE WEDNESDAY
NIGHT IN THE CENTRAL VALLEY AND OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:38 PM PSTSevere Thunderstorm WarningSTOEl Dorado, Nevada, Placer, Sacramento, San Joaquin, Solano and 3 more49 min
Feb 28, 9:15 AM PSTWinter Weather AdvisorySTO11 hr
Feb 28, 9:58 AM PSTTornado WarningSTOSacramento, Solano, Yolo30 min
Feb 28, 11:21 AM PSTSevere Thunderstorm WarningSTOSacramento23 min
Feb 28, 2:17 PM PSTWinter Storm WatchSTO13 hr
Feb 28, 3:46 PM PSTSevere Thunderstorm WarningSTOEl Dorado, Sacramento29 min
Feb 28, 3:47 PM PSTSevere Thunderstorm WarningSTOSan Joaquin36 min

Nearby

Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.